Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Premenstrual symptoms and staining

31 December, 2016

Question:

Thank you for this site. My question is about the halachic relevance of pre–period symptoms in a situation of doubt.

I am breastfeeding a 3 and a half month old, and had a Mirena IUD put in about a month and a half ago. This is my first time using a Mirena IUD. Since putting in the Mirena, I have had the expected light spotting, which has been on and off.

However, a few days ago the spotting got darker and heavier, and I got the usual symptoms I get before getting my period –– bloating, acne, and stomach discomfort. Even though this is early for me to get a period while exclusively breastfeeding, my baby already sleeps 9 hours a night, so it's not that unlikely. I told my husband that I wasn't a niddah yet, but that I felt like I was getting my period so we would refrain from having intercourse.

However, after several days, the spotting has not gotten any heavier –– it was briefly heavy enough to cause some stains on pantiliners, but never turned into a flow, and now I am not even seeing anything on pantiliners. I do know that periods can be lighter on the IUD, but this seems way too light to be a period. (My periods have normally been heavy; I usually have to wear very large pads and change them every couple of hours.)

My question is, can I assume this was just staining and proceed as before? Or does the presence of symptoms that usually precede my period, and my feeling that I was going to get my period, have any relevance?

Thank you.


Answer:

Mazal tov on the birth of your baby — and on getting nine hours of sleep a night!

If, as it seems, you are confident that the spotting did not turn into a flow, you may continue to treat it as staining.  

The bloating, acne, stomach discomfort, and general sense that you might be about to menstruate do not affect this halacha.  Were each sign to be uniquely and consistently associated with a menstrual flow, such that a flow followed at a clear interval, there might be halachic implications.  But the symptoms you describe are general enough that they do not affect your current status.

Please write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.